Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.
Alternative namesCholestasis - drug-induced
Blockage of the flow of bile from the liver, caused by medication.
Causes, incidence, and risk factors
Bile is produced in the liver, moved to the gallbladder and excreted into the gut through the biliary tract , to aid in the digestion of fats. Flow from the liver to the gallbladder and ultimately to the gut can be slowed or stopped by certain drugs. When the flow of bile is inhibited, an individual may become jaundiced (yellow coloration to the eyes and skin). Drugs which cause cholestasis (absence of flow of bile) may damage the liver.
Many drugs can cause cholestasis. Some more common culprits include: gold salts, nitrofurantoin, anabolic steroids, oral contraceptives, chlorpromazine, prochlorperazine, sulindac, cimetidine, erythromycin, tobutamide, imipramine, ampicillin and other penicillin-based antibiotics. This list is not comprehensive, as other medications can also unexpectedly cause cholestasis in some individuals.
Signs and tests
Elevated bilirubin and alkaline phosphatase.
If medication is causing the cholestasis, the physician would likely seek to discontinue the drug or look for an alternative. (Do not stop taking medications on your own without consulting a physician.) No medical treatment exists to reverse the cholestasis.
Most patients recover, but severe cases may lead to liver failure. Drug induced cholestasis usually reverses after discontinuation of the medication or drug, although it may take many months for cholestasis to resolve.
Calling your health care provider
Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.
Update Date: 11/8/2002Jenifer K. Lehrer, M.D., Department of Gastroenterology, Graduate Hospital, Philadelphia, PA. Review provided by VeriMed Healthcare Network.
Last updated: Tue, 06 Jan 2009 00:20:03 GMT